Florida, 2016

Flash Flooding and Lightning Strike in Florida, February 3, 2016

February 3, 2016 · NWS MOB · 3 events in 2 counties and zones

Thunderstorms moved across the area causing flooding and lightning damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms moved across the area causing flooding and lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 3, 6:22 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 3, 6:22 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
622 AM CST WED FEB 3 2016

.DISCUSSION...SEE UPDATED INFORMATION BELOW.

&&

.UPDATE...BREEZY SOUTHERLY FLOW CONTINUES OVER THE FAR SOUTHEAST
ZONES...EAST OF THE CONVECTIVE LINE. BUT WIND SPEEDS ARE SHY OF WIND
ADVISORY CRITERIA AND WILL LET THIS HAZARD EXPIRE. /10

&&

.MARINE...DENSE FOG IS FORECAST TO ERODE THIS MORNING WITH THE
PASSAGE OF THE PRE-FRONTAL CONVECTIVE LINE AND MAIN FRONT...SOON
THEREAFTER. THUS...WILL LET THE MARINE FOG ADVISORY EXPIRE AT 7 AM.
/10

&&

.AVIATION...
12Z ISSUANCE...CONVECTIVE LINE IS WELL EAST OF KMOB AND KBFM
TERMINALS THIS MORNING...BUT WILL IMPACT KPNS BETWEEN 03.12 AND
03.14Z WITH VSBY BEING REDUCED TO LESS THAN A 1/2SM IN +TSRA AND
POTENTIAL OF STRONG WIND GUSTS. /10

&&

.PREV DISCUSSION... /ISSUED 456 AM CST WED FEB 3 2016/

NEAR TERM /NOW THROUGH WEDNESDAY NIGHT/...SURFACE COLD FRONT WAS
ENTERING THE NORTHWEST TIER OF ZONES EARLY THIS MORNING. OUT AHEAD OF
THE FRONTAL ZONE...A LINE OF CONVECTION WAS PROGRESSING EASTWARD TO
JUST WEST OF THE I-65 CORRIDOR. RICH GULF MOISTURE IS SPREADING
NORTHWARD OFF THE GULF WITH LARGE LOW LEVEL MOISTURE TRANSPORT
VECTORS BECOMING ALIGNED PARALLEL AND TO THE EAST OF THE EASTWARD
MOVING FRONTAL BOUNDARY. LATEST DAY1 EXCESSIVE RAINFALL OUTLOOKS
PLACE AREAS EAST OF I-65 IN A SLIGHT RISK FOR RAINFALL TO EXCEED
FLASH FLOOD GUIDANCE TODAY. PWATS OVER THESE AREAS ARE PROJECTED TO BE
AROUND 1.7 INCHES...WHICH IS ROUGHLY 2 STANDARD DEVIATIONS ABOVE THE
MEAN FOR THIS TIME OF YEAR. THERE STILL IS SOME POTENTIAL FOR A FEW
SEVERE STORMS OVER THE EASTERN HALF OF THE LOCAL AREA THIS
MORNING...BUT THE OVERALL TREND IS SHIFTING TO HEAVY RAINS.
CONSIDERING THIS AND CURRENT RADAR TRENDS...A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR TODAY ALONG AND SOUTHEAST OF I-65. ZONES WILL BE
UPDATED TO REFLECT THESE CHANGES. WIND ADVISORY REMAINS IN EFFECT
OVER THE EASTERN ZONES THROUGH 6 AM. DAYTIME HIGHS WILL BE
INTERESTING AS COLD POOL...MIXED DOWN FROM PRE-FRONTAL RAINS THIS
MORNING MAY ACT TO KEEP THE DAY COOLER CONSIDERING THE EVENTUAL
FRONTAL PASSAGE AS WELL. ADJUSTMENTS WILL LIKELY BE REQUIRED TO
THESE. WITH THE FRONT EAST OF THE AREA BY TONIGHT...MUCH COOLER
CONDITIONS SET UP WITH LOWS IN THE UPPER HALF OF THE 30S OVER THE
INTERIOR TO THE MID TO UPPER 40S. 10/GJM

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...A FEW LINGERING SHOWERS
EXTREME SOUTHEAST (OKALOOSA COUNTY) VERY EARLY ON THURSDAY...THEN DRY
AND COOL FCST REMAINDER OF THURSDAY THROUGH FRIDAY NIGHT AS SFC HIGH
PRESSURE DRIFTS EAST ACROSS THE REGION. WINDS WILL SHIFT FROM
NORTHWEST TO EAST-NORTHEAST AS HIGH DRIFTS EASTWARD...SO MOISTURE RETURN
DURING THE SHORT TERM IS VERY MINIMAL. DAYTIME HIGHS IN THE 50S BOTH
THURSDAY AND FRIDAY...LOWS BOTH THURSDAY AND FRIDAY NIGHTS GENERALLY
IN THE 30S. 12/DS

LONG TERM /SATURDAY THROUGH TUESDAY/...A MODERATELY STRONG UPPER
LEVEL SYSTEM WILL MOVE EAST ACROSS THE AREA SATURDAY AND SATURDAY
EVENING...BUT WITH THE LIMITED MOISTURE RETURN ONLY AN INCREASE IN
CLOUDS AND A SLIGHT CHANCE FOR SHOWERS EXPECTED WITH THE PASSAGE OF
THIS SYSTEM. ANOTHER AREA OF HIGH PRESSURE WILL QUICKLY MOVE EAST
ACROSS THE REGION ON SUNDAY...WITH ANOTHER FAST MOVING...BUT
WEAKENING...UPPER DISTURBANCE TRAVELING EAST ACROSS THE AREA MONDAY.
AT THIS TIME IT APPEARS THAT THERE WILL BE VERY LITTLE MOISTURE TO
WORK WITH AND NO PCPN IS ANTICIPATED WITH THIS FEATURE AT THIS TIME.
DAYTIME HIGH TEMPERATURES GENERALLY REMAINING IN THE 50S THROUGH THE
PERIOD...AND NIGHTTIME LOW TEMPERATURES MAINLY IN THE 30S (EXCEPT
LOWER 40S ALONG THE IMMEDIATE COAST). 12/DS

MARINE...AREAS OF DENSE FOG OVER THE NEAR SHORE WATERS BEGINS TO
ERODE SLOWLY THROUGH THE COURSE OF THE MORNING DUE TO A FRONTAL
PASSAGE. WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR
SHOWERS AND THUNDERSTORMS TODAY. OUTSIDE OF FOG NEAR THE COAST THIS
MORNING...VISIBILITY LIKELY TO LOWER TO LESS THAN A MILE WITH THE
PASSAGE OF HEAVIER...CONVECTIVE RAINS TODAY. A MODERATE TO STRONG
NORTHERLY WIND FLOW WITH BUILDING SEAS IS EXPECTED IN THE WAKE OF THE
FRONT LATE TONIGHT THROUGH FRIDAY. 10/GJM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR ALZ056>060-264-
     266.

     HIGH RIP CURRENT RISK UNTIL 9 AM CST THIS MORNING FOR ALZ265-266.

FL...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR FLZ201>206.

     HIGH RIP CURRENT RISK UNTIL 9 AM CST THIS MORNING FOR FLZ202-204-
     206.

MS...NONE.
GM...DENSE FOG ADVISORY UNTIL 7 AM CST THIS MORNING FOR GMZ630>635-
     650-655.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOB
Hazardous weather outlook, Feb 3, 5:33 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
533 AM CST WED FEB 3 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
533 AM CST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

RICH GULF MOISTURE IS SPREADING NORTHWARD OFF THE GULF AHEAD OF A
SLOW EASTWARD ADVANCING COLD FRONT. LATEST EXCESSIVE RAINFALL
OUTLOOKS PLACE AREAS EAST OF INTERSTATE 65 IN A SLIGHT RISK FOR
RAINFALL TO EXCEED FLASH FLOOD GUIDANCE TODAY. THERE STILL IS SOME
POTENTIAL FOR A FEW SEVERE STORMS OVER THE EASTERN HALF OF THE LOCAL
AREA THIS MORNING...BUT THE OVERALL TREND IS SHIFTING TO HEAVY RAINS.
CONSIDERING THIS AND CURRENT RADAR TRENDS...A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR TODAY ALONG AND SOUTHEAST OF INTERSTATE 65. RAINS
COULD ADD UP TO BETWEEN 2 AND 4 INCHES OVER THE WATCH AREA...WITH A
FEW LOCALIZED HIGHER AMOUNTS POSSIBLE.

THE HIGH RISK OF DANGEROUS TO POTENTIALLY DEADLY RIP CURRENTS LINGERS
INTO MID MORNING BEFORE THE RISK DIMINISHES LATE IN THE MORNING AND
INTO THE AFTERNOOON...AS A COLD FRONT MOVES EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OVERNIGHT LOW TEMPERATURES SINK TO FREEZING...DIPPING INTO THE UPPER
20S TO NEAR 32 FRIDAY MORNING AND LOOK TO AGAIN FALL TO FREEZING ON
SATURDAY MORNING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED IN THE OUTLOOK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
TO BE REQUIRED.

GMZ630>635-650-655-670-675-041200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
533 AM CST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG OVER THE NEAR SHORE WATERS BEGINS TO
ERODE SLOWLY THROUGH THE COURSE OF THE MORNING DUE TO A FRONTAL
PASSAGE. WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR
SHOWERS AND THUNDERSTORMS TODAY. OUTSIDE OF LINGERING...MORNING
COASTAL FOG...VISIBILITY LIKELY TO ALSO BE REDUCED TO LESS THAN A
MILE AT TIMES WITH THE PASSAGE OF HEAVIER RAINS TODAY.

SMALL CRAFT ADVISORIES WILL LIKELY BECOME REQUIRED OVER A PORTION OF
THE COASTAL WATERS BY TONIGHT DUE TO A STRENGTHENING OFFSHORE FLOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MODERATE TO STRONG OFFSHORE WIND COMPONENT MAINTAINS ELEVATED SEAS
THURSDAY...AND ON INTO THE WEEKEND.

In the hours before

Special weather statement, Feb 3, 2:16 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
216 AM CST WED FEB 3 2016

ALZ052>055-261-MSZ076-079-030945-
MONROE AL-MOBILE INLAND AL-CLARKE AL-WASHINGTON AL-WILCOX AL-
GREENE MS-GEORGE MS-
216 AM CST WED FEB 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN MONROE AND SOUTHWESTERN WILCOX IN
SOUTHCENTRAL ALABAMA...AND INLAND MOBILE...CLARKE AND WASHINGTON IN
SOUTHWEST ALABAMA...AND SOUTHEASTERN GREENE AND CENTRAL GEORGE IN
SOUTHEAST MISSISSIPPI UNTIL 345 AM CST...

AT 214 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 5 MILES WEST OF THOMASVILLE TO 3 MILES SOUTHWEST
OF CHATOM TO 17 MILES EAST OF PERKINSTON...AND MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
JACKSON...             THOMASVILLE...         CITRONELLE...
LUCEDALE...            CAMDEN...              GROVE HILL...
CHATOM...              MOUNT VERNON...        PINE HILL...
FULTON...              MCINTOSH...            YELLOW BLUFF...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS.

INDIVIDUAL STORMS OR SEGMENTS ALONG THIS LINE MAY INTENSIFY AND
REQUIRE A WARNING MAY SOON BE NEEDED.

LAT...LON 3201 8726 3115 8791 3116 8793 3107 8796
      3083 8814 3083 8885 3100 8864 3144 8831
      3184 8792 3199 8785
TIME...MOT...LOC 0814Z 280DEG 20KT 3194 8783 3143 8829 3080 8885
Special weather statement, Feb 3, 4:14 AM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
414 AM CST WED FEB 3 2016

ALZ261>266-031115-
BALDWIN CENTRAL AL-MOBILE INLAND AL-MOBILE CENTRAL AL-
MOBILE COASTAL AL-BALDWIN INLAND AL-BALDWIN COASTAL AL-
414 AM CST WED FEB 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL BALDWIN...INLAND MOBILE...CENTRAL MOBILE...COASTAL
MOBILE...INLAND BALDWIN AND COASTAL BALDWIN IN SOUTHWEST ALABAMA
UNTIL 515 AM CST...

AT 413 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM NEAR AXIS TO NEAR REGIONAL AIRPORT IN WEST MOBILE
TO 7 MILES WEST OF WESTERN DAUPHIN ISLAND...AND MOVING NORTHEAST AT
50 MPH.

LOCATIONS IMPACTED INCLUDE...
MOBILE...              PRICHARD...            DAPHNE...
FAIRHOPE...            FOLEY...               SPANISH FORT...
CHICKASAW...           ORANGE BEACH...        ROBERTSDALE...
BAYOU LA BATRE...      LOXLEY...              DAUPHIN ISLAND...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 3036 8819 3032 8826 3039 8840 3072 8841
      3085 8763 3030 8752 3028 8775 3029 8774
      3041 8791 3075 8792 3065 8793 3074 8803
      3067 8803 3073 8804 3075 8804 3025 8818
      3025 8808 3023 8830
TIME...MOT...LOC 1013Z 233DEG 45KT 3097 8802 3068 8828 3020 8842
Special weather statement, Feb 3, 5:44 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
544 AM CST WED FEB 3 2016

ALZ056-059-060-FLZ203-205-031245-
COVINGTON AL-ESCAMBIA AL-CONECUH AL-SANTA ROSA INLAND FL-
OKALOOSA INLAND FL-
544 AM CST WED FEB 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN COVINGTON...EASTERN ESCAMBIA AND SOUTHEASTERN
CONECUH IN SOUTHCENTRAL ALABAMA...AND INLAND SANTA ROSA AND INLAND
OKALOOSA IN NORTHWEST FLORIDA UNTIL 645 AM CST...

AT 543 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 4 MILES EAST OF CASTLEBERRY TO RIVERVIEW TO NEAR
POLLARD...AND MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
ANDALUSIA...           BREWTON...             EAST BREWTON...
CASTLEBERRY...         JAY...                 RIVER FALLS...
CAROLINA...            HEATH...               SANFORD...
RIVERVIEW...           POLLARD...             LIBERTYVILLE...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 3095 8653 3095 8724 3097 8723 3096 8722
      3099 8717 3100 8718 3100 8723 3133 8705
      3142 8634
TIME...MOT...LOC 1143Z 254DEG 33KT 3128 8695 3105 8705 3099 8720
Local storm report, Feb 3, 7:10 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
710 AM CST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     NON-TSTM WND DMG 1 E KNOLLWOOD HOSPITAL  30.62N 88.16W
02/03/2016                   MOBILE             AL   BROADCAST MEDIA

            LARGE SIGN BLOWN OVER AT SEAFOOD MARKET. MINOR ROOF
            DAMAGE AND BROKEN WINDOWS AT RED CROSS BLOOD DONATION
            CENTER ON DEMETROPOLIS RD. RADAR ESTIMATED WIND OF
            50-55MPH.

&&

MB

The radar

The Eglin Afb radar (KEVX), 109 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
February 3, 7:28 AM CST
Where
Santa Rosa County, 4 mi NNW of Bagdad
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.654, -87.056

Lightning struck a shed and started a fire.

Flash Flood, Okaloosa

When
February 3, 10:40 AM CST to 1:00 PM CST
Where
Okaloosa County, 0.87 mi SW of Niceville to Niceville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
30.521, -86.510

A coop observer near Niceville reported 3.5 inches of rain in one hour which resulted in considerable flooding of roads in the area.

Flash Flood, Okaloosa

When
February 3, 11:30 AM CST to 1:00 PM CST
Where
Okaloosa County, 1 mi E of Ocean City to 0.6 mi WNW of Shalimar
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
30.430, -86.603

Extensive street flooding near Eglin Parkway.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620287, 620373, 620374.